Format

Send to:

Choose Destination
See comment in PubMed Commons below
Am J Respir Crit Care Med. 2003 Jun 1;167(11):1472-7. Epub 2003 Jan 31.

Incidence of serious side effects from first-line antituberculosis drugs among patients treated for active tuberculosis.

Author information

  • 1Respiratory Epidemiology Unit, Montreal Chest Institute, 1110 Pine Avenue West, Room 103, Montreal, PQ, H3A 1A3 Canada.

Abstract

Major adverse reactions to antituberculosis drugs can cause significant morbidity, and compromise treatment regimens for tuberculosis (TB). Among patients treated for active TB we estimated the incidence, and risk factors, of major side effects from first-line anti-TB drugs. Side effects, resulting in modification or discontinuation of therapy, or hospitalization, were attributed on the basis of resolution after withdrawal, and/or recurrence with rechallenge. Among 430 patients treated between 1990 and 1999, the incidence of all major adverse effects was 1.48 per 100 person-months of exposure (95% confidence interval [95% CI], 1.31 to 1.61) for pyrazinamide, compared with 0.49 (95% CI, 0.42 to 0.55) for isoniazid, 0.43 (95% CI, 0.37 to 0.49) for rifampin, and 0.07 (95% CI, 0.04 to 0.10) for ethambutol. Occurrence of any major side effect was associated with female sex (adjusted hazard ratio, 2.5; 95% CI, 1.3 to 4.7), age over 60 years (adjusted hazard ratio, 2.9; 95% CI, 1.3 to 6.3), birthplace in Asia (adjusted hazard ratio, 2.5; 95% CI, 1.3 to 5.0), and human immunodeficiency virus-positive status (adjusted hazard ratio, 3.8; 95% CI, 1.05 to 13.4). Pyrazinamide-associated adverse events were associated with age over 60 years (adjusted hazard ratio, 2.6; 95% CI, 1.01 to 6.6) and birthplace in Asia (adjusted hazard ratio, 3.4; 95% CI, 1.4 to 8.3), whereas rifampin-associated adverse events were associated with age over 60 years (adjusted hazard ratio, 3.9; 95% CI, 1.02 to 14.9) and human immunodeficiency virus-positive status (adjusted hazard ratio, 8.0; 95% CI, 1.5 to 43). The incidence of pyrazinamide-induced hepatotoxicity and rash during treatment for active TB was substantially higher than with the other first-line anti-TB drugs, and higher than previously recognized.

Comment in

PMID:
12569078
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Atypon
    Loading ...
    Write to the Help Desk